Wednesday, March 5, 2008

Vol 2:7 Answer

The Question
The answer is a.
γ-hydroxybutyrate (GHB) is a natural neurotransmitter that induces sleep. GHB has been sold as a muscle builder (release of growth hormone), a diet aid, and a sleep aid. Patients with GHB overdose generally have a decreased level of consciousness. In contrast to other sedative/hypnotic overdoses, the level of consciousness tends to fluctuate quickly between agitation and depression. A distinctive feature of GHB intoxication is respiratory depression with apnea, interrupted by periods of agitation and combativeness, especially following attempts at intubation.

(b) Diazepam, a benzodiazepine, also depresses mental and respiratory function but typically patients remain sedate. (c) Cocaine is a stimulant that increases heart rate, blood pressure, and usually causes the pupils to dilate. (d) PCP intoxication may cause bizarre behavior, lethargy, agitation, confusion, or violence. (e) Heroin intoxication can cause respiratory depression. Patients usually present with miotic pupils.

quizzER is a weekly contest consisting of a question selected from various areas of emergency medicine that are central to the education of medical students and residents in training. For more information please refer to the following link.

No comments: